Hives (Urticaria & Angioedema)

  • Medical Author:
    Gary W. Cole, MD, FAAD

    Dr. Cole is board certified in dermatology. He obtained his BA degree in bacteriology, his MA degree in microbiology, and his MD at the University of California, Los Angeles. He trained in dermatology at the University of Oregon, where he completed his residency.

  • Medical Editor: Melissa Conrad Stöppler, MD
    Melissa Conrad Stöppler, MD

    Melissa Conrad Stöppler, MD

    Melissa Conrad Stöppler, MD, is a U.S. board-certified Anatomic Pathologist with subspecialty training in the fields of Experimental and Molecular Pathology. Dr. Stöppler's educational background includes a BA with Highest Distinction from the University of Virginia and an MD from the University of North Carolina. She completed residency training in Anatomic Pathology at Georgetown University followed by subspecialty fellowship training in molecular diagnostics and experimental pathology.

Quick GuideRosacea, Acne, Shingles: Common Adult Skin Diseases

Rosacea, Acne, Shingles: Common Adult Skin Diseases

What are the signs and symptoms of ordinary hives?

Ordinary hives flare up suddenly and usually for no specific reason. Welts appear, often in several places. They flare, itch, swell, and go away in a matter of minutes to hours, only to appear elsewhere. This sequence may go on from days to weeks. Most episodes of hives last less than six weeks. Although that cutoff point is arbitrary, cases of hives that last more than six weeks are often called "chronic."

What are the risk factors and causes of ordinary hives?

As noted above, many cases of ordinary hives are "idiopathic," meaning no cause is known. Others may be triggered by viral infections. A few may be caused by medications, usually when they have been taken for the first time a few weeks before. (It is uncommon for drugs taken continuously for long periods to cause hives or other reactions.) When a medication is implicated as a cause of hives, the drug must be stopped, since testing is rarely available to confirm the cause. In most cases, drug-induced hives will go away in a few days. If a drug is stopped and the hives do not go away, this is a strong indication that the medication was not the cause of the hives.

Some medications, like morphine, codeine, aspirin, and other nonsteroidal anti-inflammatory drugs (NSAIDs, such as ibuprofen [Advil]), cause the body to release histamine and produce urticaria through nonallergic mechanisms.

Despite the reputation of hives being an "allergic" condition, there is often no obvious connection to any provoking substance. In this situation, random allergy testing is not usually helpful. If you know what is causing your hives, then avoiding the cause, if possible, is a very good preventive option.

Reviewed on 11/14/2016
References
REFERENCES:

Bernstein, Jonathan A., et al. "The Diagnosis and Management of Acute and Chronic Urticaria: 2014 Update." J Allergy Clin Immunol 133.5 May 2014: 1270-1277.

Criado, Paulo Ricardo. "Chronic Urticaria in Adults: State-of-the-Art in the New Millennium." An Bras Dermatol 90.1 (2015): 74-89.

Fine, Lauren M., and Jonathan A. Bernstein. "Urticaria Guidelines: Consensus and Controversies in the European and American Guidelines." Curr Allergy Asthma Rep 15 (2015): 30.

Langley, Emily W., and Joseph Gigante. "Anaphylaxis, Urticaria, and Angioedema." Pediatrics in Review 34 (2013): 247-258.

IMAGES:

1.iStock

2.MedicineNet

3.iStock

4.iStock

5.Medscape

6.iStock

7.iStock

8.iStock

Subscribe to MedicineNet's Allergy and Asthma Newsletter

By clicking Submit, I agree to the MedicineNet's Terms & Conditions & Privacy Policy and understand that I may opt out of MedicineNet's subscriptions at any time.

Health Solutions From Our Sponsors